Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 83, NWS Phoenix, AZ

September 2, 2018Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 2, 2018, 6:00 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2018, 6:00 PM MST (01:00 UTC)
Expired
Sep 2, 2018, 6:45 PM MST
In force
45 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 6:00 PM MSTTSTM WND DMG2 E Queen Creek, AZCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 E QUEEN CREEK. MULTIPLE REPORTS OF STORM DAMAGE/TREES DOWN IN THE VILLAGES SUBDIVISION IN QUEEN CREEK.
Sep 2, 6:00 PM MSTTSTM WND DMG2 E Queen Creek, AZOUTDOOR CANOPY/POLE BENT DOWN AT 233RD PL. AND E. VIA DEL PALO.
Sep 2, 6:00 PM MSTHAIL 0.52 Ese Queen Creek, AZGUMBALL SIZED HAIL.
Sep 2, 6:04 PM MSTTSTM WND DMG2 E Queen Creek, AZSEVERAL LARGE TREES DOWN AT 23425 S. 223RD PL.
Sep 2, 6:42 PM MSTTSTM WND DMG2 E Queen Creek, AZMULTIPLE REPORTS OF STORM DAMAGE/TREES DOWN IN THE VILLAGES SUBDIVISION IN QUEEN CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2835 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS55 KPSR 030100
SVRPSR
AZC013-021-030145-
/O.NEW.KPSR.SV.W.0083.180903T0100Z-180903T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
600 PM MST SUN SEP 2 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 645 PM MST.

* At 600 PM MST, a severe thunderstorm was located over Queen Creek,
  or 11 miles southeast of Gilbert, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mesa, Gilbert, Apache Junction, Queen Creek, Chandler Heights,
  Magma, San Tan Village Mall, San Tan Valley, Seville, Phoenix Mesa
  Gateway Airport, San Tan Mountain Park, Freestone Park, Gold Camp
  and Higley.

* This includes AZ Route 202 between mile markers 33 and 42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3313 11142 3312 11170 3336 11178 3336 11149
TIME...MOT...LOC 0100Z 189DEG 3KT 3322 11162 

HAIL...1.00IN
WIND...60MPH
 
$$

JS
1 follow-up statement
328 
WWUS55 KPSR 030136
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
636 PM MST SUN SEP 2 2018

AZC013-021-030145-
/O.CON.KPSR.SV.W.0083.000000T0000Z-180903T0145Z/
Maricopa AZ-Pinal AZ-
636 PM MST SUN SEP 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR MARICOPA AND PINAL COUNTIES...

At 635 PM MST, a severe thunderstorm was located over Queen Creek, or
10 miles southeast of Gilbert, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mesa, Gilbert, Apache Junction, Queen Creek, Chandler Heights, Magma,
San Tan Village Mall, San Tan Valley, Seville, Phoenix Mesa Gateway
Airport, San Tan Mountain Park, Freestone Park, Gold Camp and Higley.

This includes AZ Route 202 between mile markers 33 and 42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3313 11142 3312 11170 3336 11178 3336 11149
TIME...MOT...LOC 0135Z 189DEG 3KT 3325 11161 

HAIL...1.00IN
WIND...60MPH
 
$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:01 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 2, 2:01 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
201 PM MST Sun Sep 2 2018

.SYNOPSIS...
Isolated to scattered showers and thunderstorms will be possible
tonight from Phoenix eastward. Storm chances decrease through
middle part of the week with only limited chances across the high
terrain. High temperatures will hover slightly below normal
through Wednesday before rising to slightly above normal by the
end of the work week.

&&

.DISCUSSION...
Latest water vapor imagery depicts much drier air aloft across the
Mojave Desert associated with an elongated vort max embedded
within a broad trough across the Desert Southwest. Surface dewpoints
are generally in the upper 50s and lower 60s, however latest ACARS
soundings from KPHX indicate that the moisture drops off dramatically
above 850 mb. The aforementioned trough is inducing a weak area of
low pressure in the vicinity of Blythe below 700 mb. Subsequent
cyclonic flow this evening will help to replenish the low-level
moisture that will inevitably be lost through mixing this afternoon.

Latest CAMs are exhibiting a reasonable amount of variability,
though the general consensus points to isolated to scattered
showers and thunderstorms developing mainly across Maricopa and
Pinal Counties tonight. Lift will be sufficient to overcome any CIN,
given the arrival of an outflow boundary from the east.
Vorticity-forced ascent will provide additional lift, even well after
sunset, and perhaps even after midnight. PoPs were consequently
increased for tonight. Any storms that develop will be capable of
producing very strong winds. Relatively cool air aloft associated
with the upper trough will also support fatter CAPE and storms
capable of producing hail.

&&

.PREVIOUS DISCUSSION...
The upper level trough will shift a bit to the east on Monday
with the trough axis situated across central Arizona. This will
bring an end of storm chances to the lower deserts, but we should
see more storm activity across the high terrain of eastern Arizona
where upper level dynamics will again be favorable. By Tuesday,
the trough lifts northeastward into New Mexico, but broad scale
troughing over the Desert Southwest and lingering moisture should
still be enough for a few isolated storms across the high terrain.
High temperatures through Tuesday will remain a couple degrees
below normals, but the lower deserts will still top 100 degrees
each day.

A drier westerly flow starting Wednesday will push much of the
available moisture into New Mexico leaving little storm activity
across the eastern Arizona high terrain through Friday. Upper
level heights will also gradually creep upward as a strong Pacific
ridge shifts closer to the Southwestern U.S. The drier conditions
and increasing heights will help to push daytime highs above
seasonal normals starting Thursday. At this point it seems the
Pacific high center should stay well to our west keeping highs
from reaching 110 degrees, but some locations across southeast
California may get close Friday and Saturday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
No aviation impacts into the afternoon hours with just FEW-SCT mid
and high clouds. Expecting to see more thunderstorm activity along
the higher terrain to the north, east, and southeast compared to
previous nights. Main effect on area terminals will be the
possibility of an outflow boundary out of the east, primarily
after 03/00Z. Confidence continues to grow that isolated showers
and thunderstorms could be possible over the terminals tonight,
especially across the East Valley. It looks like the greatest
potential for storms will be after 00Z for KIWA and after 03Z for
SDL and PHX. Otherwise, an easterly component will be maintained
longer into the afternoon than usual.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation impacts through the TAF period under mostly clear
skies. Winds will follow a persistence pattern favoring a general
south to southeasterly direction.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
A warming and drying trend is expected across the Desert
Southwest as high pressure becomes reestablished in the eastern
Pacific. Showers and thunderstorms are not anticipated, except
perhaps across the higher terrain east of Phoenix next weekend.
RHs will generally drop into the teens each afternoon, while winds
will remain well below critical thresholds.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Rogers/Hernandez
FIRE WEATHER...Hirsch

In the hours before

Local storm report, Sep 2, 5:18 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
518 PM MST SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     2 NNW TOLLESON          33.48N 112.27W
09/02/2018  E40 MPH          MARICOPA           AZ   TRAINED SPOTTER

&&

MP
Local storm report, Sep 2, 5:30 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
530 PM MST SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HEAVY RAIN       3 NW TOLLESON           33.48N 112.29W
09/02/2018  M1.20 INCH       MARICOPA           AZ   TRAINED SPOTTER

            1.20 INCHES OF RAIN IN 20 MINUTES AT 107TH
            AVE AND THOMAS. CURB-TO-CURB FLOODING.

&&

MP
Local storm report, Sep 2, 5:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
540 PM MST SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 SE LITCHFIELD PARK    33.49N 112.35W
09/02/2018  E0.25 INCH       MARICOPA           AZ   PUBLIC

            1/4 INCH HAIL AT REDONDO DR. S. & PALO VERDE
            AVE.

&&

MP
Special weather statement, Sep 2, 5:52 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
552 PM MST SUN SEP 2 2018

AZZ548-549-551-553-555-030130-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
552 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
630 PM MST...

At 551 PM MST, Doppler radar was tracking a strong thunderstorm over
Queen Creek, or 11 miles southeast of Gilbert. This storm was nearly
stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mesa, Chandler, Gilbert, Apache Junction, Florence, Coolidge, East
Mesa, Queen Creek, La Palma, San Tan Village Mall, San Tan Valley,
Seville, Freestone Park, Phoenix Mesa Gateway Airport, San Tan
Mountain Park, Randolph, Chandler Heights, Blackwater, Gilbert City
Hall and Toltec.

This includes the following highways...
AZ Interstate 10 between mile markers 203 and 204.
US Highway 60 between mile markers 182 and 199.
AZ Route 87 between mile markers 124 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3337 11184 3344 11168 3342 11151 3295 11137
      3276 11162 3276 11163
TIME...MOT...LOC 0051Z 189DEG 3KT 3321 11162

JS
Local storm report, Sep 2, 5:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
557 PM MST SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 E QUEEN CREEK         33.24N 111.60W
09/02/2018  E0.50 INCH       MARICOPA           AZ   TRAINED SPOTTER

            1/2 INCH HAIL 223RD PL. AND VIA DEL RANCHO.

&&

MP
Special weather statement, Sep 2, 5:57 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
557 PM MST SUN SEP 2 2018

AZZ537-540-544-030145-
Buckeye/Avondale AZ-Northwest Valley AZ-North Phoenix/Glendale AZ-
557 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...

At 556 PM MST, Doppler radar was tracking a strong thunderstorm near
White Tank Mountain Park, or 9 miles south of Wittmann. This storm
was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Glendale, Surprise, El Mirage, Youngtown, Waddell, Sun City,
Litchfield Park, Surprise Stadium and Luke AFB.

This includes AZ Route 303 between mile markers 108 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3350 11238 3359 11256 3365 11264 3365 11244
      3369 11243 3357 11227
TIME...MOT...LOC 0056Z 189DEG 3KT 3364 11253

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:00 PM MSTSevere Thunderstorm WarningPSRPinal45 min
Sep 2, 5:07 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa38 min
Sep 2, 5:19 PM MSTSevere Thunderstorm WarningPSRMaricopa26 min
Sep 2, 5:25 PM MSTDust Storm WarningPSRMaricopa, Pinal95 min
Sep 2, 5:31 PM MSTSevere Thunderstorm WarningPSRMaricopa44 min
Sep 2, 5:35 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 2, 5:42 PM MSTSevere Thunderstorm WarningPSRGila, Pinal48 min
Sep 2, 5:48 PM MSTAreal Flood AdvisoryPSRGila, Maricopa57 min
Sep 2, 5:52 PM MSTSpecial Weather StatementPSRPinal38 min
Sep 2, 5:57 PM MSTSpecial Weather StatementPSRMaricopa48 min
Sep 2, 6:07 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa26 min
Sep 2, 6:12 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Sep 2, 6:20 PM MSTAreal Flood AdvisoryPSRGila, Maricopa115 min
Sep 2, 6:26 PM MSTAreal Flood AdvisoryPSRGila2 hr
Sep 2, 6:43 PM MSTSpecial Weather StatementPSR47 min
Sep 2, 6:48 PM MSTSpecial Weather StatementPSRMaricopa27 min
Sep 2, 7:07 PM MSTSpecial Weather StatementPSRMaricopa38 min
Sep 2, 7:27 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Sep 2, 7:38 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Sep 2, 7:47 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal43 min
Sep 2, 7:55 PM MSTFlash Flood WarningPSRMaricopa3 hr
Sep 2, 8:07 PM MSTAreal Flood AdvisoryPSRMaricopa111 min
Sep 2, 10:04 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Sep 2, 11:09 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Sep 3, 3:29 PM MSTSpecial Weather StatementPSRGila46 min
Sep 3, 4:02 PM MSTSpecial Weather StatementPSRGila43 min
Sep 3, 4:16 PM MSTAreal Flood AdvisoryPSRGila, Maricopa3 hr
Sep 3, 4:22 PM MSTSpecial Weather StatementPSRGila38 min
Sep 3, 4:53 PM MSTSpecial Weather StatementPSRGila37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.